Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 8, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 20, 2005, 9:30 PM MDT for Phillips County, Montana. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 9:30 PM MDT (03:30 UTC)
- Expired
- Jun 20, 2005, 10:31 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 94 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:36 PM MDT | HAIL 2.75 | 5 Ne Malta, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 210334 TORGGW MTC071-210430- /O.NEW.KGGW.TO.W.0008.050621T0330Z-050621T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 930 PM MDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA. * UNTIL 1030 PM MDT * AT 928 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES NORTH OF WAGNER. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING SOUTHEAST AT 25 MPH. * THE TORNADIC STORM WILL AFFECT... RURAL AREAS OF CENTRAL PHILLIPS COUNTY RURAL AREAS OF EASTERN PHILLIPS COUNTY HIGHWAY 2 EAST OF MALTA HIGHWAY 191 NORTH OF MALTA GOLF BALL SIZE HAIL WAS REPORTED 7 MILES NORTH OF WAGNER AT 925 PM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4871 10813 4825 10815 4803 10747 4866 10731 $$ GFF WEATHER.GOV/GLASGOW
2 follow-up statements
000 WWUS55 KGGW 210400 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 959 PM MDT MON JUN 20 2005 MTC071-210430- /O.CON.KGGW.TO.W.0008.000000T0000Z-050621T0430Z/ PHILLIPS- 959 PM MDT MON JUN 20 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL PHILLIPS COUNTY UNTIL 1030 PM MDT... AT 955 PM MDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 14 MILES SOUTH OF SLEEPING BUFFALO...OR 15 MILES EAST OF MALTA... MOVING SOUTHEAST AT 40 MPH. THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS OF... EASTERN PHILLIPS COUNTY. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASE BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4871 10813 4823 10816 4798 10746 4866 10731 $$ GFF WEATHER.GOV/GLASGOW
000 WWUS55 KGGW 210431 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1031 PM MDT MON JUN 20 2005 MTC071-210441- /O.EXP.KGGW.TO.W.0008.000000T0000Z-050621T0430Z/ PHILLIPS- 1031 PM MDT MON JUN 20 2005 ...THE TORNADO WARNING FOR CENTRAL PHILLIPS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1027 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT TUESDAY MORNING FOR NORTHEAST MONTANA. LAT...LON 4871 10813 4823 10816 4798 10746 4866 10731 $$ GFF WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 20, 8:20 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 20, 8:20 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 820 PM MDT MON JUN 20 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT... SEVERE THUNDERSTORM WATCH #507 REMAINS IN EFFECT UNTIL 11 PM MDT FOR OUR WESTERN ZONES. SO FAR THIS EVENING THERE HAS ONLY BEEN ONE GAME IN TOWN...A SEVERE STORM ACROSS NORTHERN BLAINE COUNTY THAT IS CROSSING OVER INTO NORTHERN PHILLIPS COUNTY...AND THE KGGW 88-D INDICATING THAT THIS STORM IS CAPABLE OF PRODUCING A TORNADO. THE ACTIVITY FROM LAST NIGHT/S MCS APPEARED TO TRACK RIGHT ALONG THE PERIPHERY OF A STRONG SUMMERY LOOKING UPPER RIDGE THAT IS CENTERED JUST EAST OF THE 4-CORNERS REGION. THE UPPER FLOW ACROSS THE NORTHERN HIGH PLAINS IS OUT OF THE WEST/SOUTHWEST...BUT VEERS MORE INTO THE WEST/NORTHWEST ACROSS THE EASTERN DAKOTAS AND UPPER MISSISSIPPI VALLEY. THE 18Z NAM12 SEEMS TO BE PICKING UP WELL ON THE CONVECTION ACROSS NORTHERN BLAINE/PHILLIPS COUNTIES. IT INTENSIFIES THE CONVECTION AND DEVELOPS AN MCS ACROSS OUR NORTHERN ZONES LATER THIS EVENING AND PUSHES IT OUT INTO WESTERN NORTH DAKOTA BY MORNING. THIS CERTAINLY SEEMS REASONABLE GIVEN THE UPPER PATTERN AND WHAT HAPPENED LAST NIGHT. INTERESTING TO NOTE THAT THE 00Z NAM DOES NOT DEVELOP AN MCS AS IT APPARENTLY TRIES TO KEEP THE AREA MORE CAPPED. THE BIGGEST CHANGE TO THE DATABASE WAS TO LOWER THE CLOUD COVER INTO THE M/CLEAR RANGE AND DROPPED THE POPS ACROSS OUR EASTERN ZONES AS IT APPEARS THAT IT WILL BE AT LEAST ANOTHER FEW HOURS BEFORE ANY CLOUDS AND CONVECTION MAKE IT THAT FAR EAST. THE 00Z KGGW AND KBIS SOUNDINGS SEEMS TO SUPPORT THIS WITH A MODEST CAP IN PLACE AT AROUND 800MB. LATEST MESO ANALYSIS INDICATED PLENTY OF INSTABILITY WITH MLCAPE VALUES OVER 2000J/KG AND LI/S BELOW -6C. THE PRIMARY UNCERTAINTY AT THIS JUNCTURE IS IF THERE IS ENOUGH SHORTWAVE ENERGY IN THE FLOW TO INITIATE CONVECTION. SHOULD THE CONVECTION FIRE THE PRIMARY THREATS ARE LIKELY TO BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND WITH BOW ECHOS...BUT ISOLATED TORNADOES ARE ALSO A THREAT...ESPECIALLY IN LIGHT OF THE GOOD ROTATION SHOWING UP ON OUR RADAR WITH THE STORM IN NORTHERN PHILLIPS COUNTY. CB .PREVIOUS DISCUSION...FOR NORTHEAST MONTANA...TON THRU WED... WARM AND ACTIVE PATTERN SETTING UP FOR EARLY THIS WEEK WITH MORE THAN ONE ROUND OF SEVERE WEATHER POSSIBLE. FIRST ROUND EXPECTED TO COME TONIGHT WITH PATTERN NOT TO DIFFERENT FROM LAST NIGHT. LATEST NAM...WHICH PICKED UP WELL ON LAST NIGHTS ACTIVITY...IS DEVELOPING YET ANOTHER THUNDERSTORM COMPLEX AND SENDING IT ACROSS NORTHEAST MONTANA...WITH A LITTLE EARLIER TIMING THAN PREVIOUS RUN. KGGW 18Z SOUNDING SHOWING DECENT CAP...BUT WITH WARMING AND INCREASING SURFACE MOISTURE THIS SHOULD ERODE THROUGH THE AFTERNOON. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT GIVEN SUPERCELL ENVIRONMENT CANNOT RULE OUT AN ISOLATED TORNADO. FOR TUESDAY INSTABILITY AXIS SETS UP ACROSS NORTHEAST ZONES WITH IMPRESSIVE CAPE VALUES. SOUNDINGS SHOWING THAT THERE MAY BE SOMETHING OF A CAP...BUT IF ANY WAVES CROSS ENVIRONMENT THAT SHOULD BE ENOUGH TO SET OFF AT LEAST ISOLATED THUNDERSTORMS...AND WILL KEEP POPS HERE. ANYTHING THAT DOES DEVELOP WILL LIKELY BE SEVERE...SO WILL CONTINUE WITH SEVERE MENTION. SHOULD ALSO SEE CONVECTION INITIATING OF HIGHER TERRAIN BY LATE TUESDAY AFTERNOON AND PUSH INTO WESTERN ZONES BY EVENING. NOT REALLY CONFIDENT HOW LONG ACTIVITY WILL LAST INTO THE NIGHT...SO HAVE PUSHED POPS INTO SOUTH CENTRAL IN CASE DEVELOPING LOW LEVEL JET AND WAVE ENERGY SUPPORTS THEM PAST SUNSET. ON WEDNESDAY FRONT APPROACHES THE AREA...AND EXPECT THAT THUNDERSTORMS WILL AGAIN DEVELOP OFF OF HIGHER TERRAIN AND PUSH INTO THE AREA BY AFTERNOON. AT THIS TIME SEVERE WEATHER NOT LOOKING QUITE AS FAVORABLE...BUT CANNOT RULE IT OUT WITH SIMILAR PATTERN. FOR NOW WILL NOT MENTION IN FORECAST. OTHERWISE EXPECT HOT AND RATHER HUMID CONDITIONS OVER NEXT COUPLE OF DAYS. HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND 90S...WITH LOWS AT NIGHT ONLY IN THE 60S. JJZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... VERY LITTLE CHANGES AGAIN WERE MADE TO THE EXTENDED PERIOD ESPECIALLY BEYOND THURSDAY. SOUTHWEST FLOW ALOFT WAS PROGGED BY THE ALL OF THE MEDIUM RANGE MODELS WITH A POOLING OF HIGHER MEAN RELATIVE HUMIDITY ACROSS MT THROUGH MUCH OF THE PERIOD. LIMITING FACTOR FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER LOOKS TO BE LACK OF GOOD SHEAR AND LOW LEVEL MOISTURE AS MAIN SURFACE LOW WILL HAVE LIFTED NORTH INTO CANADA. HOWEVER MODELS ARE NOT IN AGREEMENT WITH THE STRENGTH OF THIS. ONE THING FOR SURE TO OCCUR DURING THIS PERIOD IS A COOLER AIRMASS TO MOVE IN. TEMPERATURES SHOULD BE MUCH CLOSER TO NORMALS. JAMBA .PREVIOUS LONG TERM DISCUSSION... NO CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING WITH MODELS STILL IN GOOD AGREEMENT WITH MAINLY SOUTHWEST FLOW PERSISTING THROUGH NEXT WEEK. SINCE GOOD THUNDERSTORM PATTERN SIMILAR TO THE PAST FEW DAYS...SEE NO REASON TO CHANGE BROADBRUSH SLIGHT CHANCE POPS THROUGH THE ENTIRE PERIOD. TEMPERATURES TO REMAIN AT OR SLIGHTLY ABOVE NORMAL...ALREADY HANDLED JUST FINE IN THE GRIDS. EVERYTHING ALSO ON TRACK WITH MORE SEVERE WEATHER LIKELY IN AT LEAST A PART OF THE EXTENDED PERIOD. JAZ && AVIATION... VFR CONDITIONS WITH A SCATTERED TO BROKEN CEILING OF ABOUT 8 THOUSAND WILL QUICKLY GIVE WAY TO SCATTERED THUNDERSTORMS EARLY THIS EVENING. LOCALLY HEAVY RAIN WITH LARGE HAIL A GOOD POSSIBILITY WITH THESE STORMS...WHICH WOULD BRING IFR CONDITIONS. CONDITIONS SHOULD IMPROVE BY DAYBREAK TUESDAY AS STORMS MOVE OUT OF THE AREA. LIGHT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH #507 IN EFFECT UNTIL 11 PM MDT FOR PHILLIPS...PETROLEUM...GARFIELD... AND VALLEY COUNTIES. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 4:26 PM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 426 PM MDT MON JUN 20 2005 MTZ016-017-021-022-059>061-211200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 426 PM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHEAST MONTANA THROUGH 11 PM TONIGHT. PLEASE REFER TO GTFWCNGGW OR WWUS65 KGGW FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-023>027-062-211200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 426 PM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS EVENING AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJZ
In the hours before
Local storm report, Jun 20, 8:57 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
857 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 12 NE DODSON 48.52N 108.06W
06/20/2005 1.75 INCH PHILLIPS MT PUBLIC
&&
DESLocal storm report, Jun 20, 9:16 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
916 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 8 N DODSON 48.51N 108.24W
06/20/2005 1.75 INCH PHILLIPS MT TRAINED SPOTTER
VEHICLE DAMAGE
&&
DESLocal storm report, Jun 20, 9:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
928 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FUNNEL CLOUD 7 N WAGNER 48.47N 108.08W
06/20/2005 PHILLIPS MT LAW ENFORCEMENT
THE FUNNEL CLOUD DOES NOT APPEAR TO BE REACHING THE
GROUND. GOLFBALL SIZED HAIL.
&&
BOGELThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:10 PM MDT | Tornado Warning | GGW | Phillips | 65 min |
| Jun 20, 9:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 61 min |
| Jun 20, 9:57 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 63 min |
| Jun 20, 10:57 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 63 min |
| Jun 20, 11:53 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 67 min |
| Jun 21, 12:00 AM MDT | Flash Flood Warning | GGW | Valley | 6 hr |
| Jun 21, 12:55 AM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 65 min |
| Jun 21, 1:42 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 64 min |
| Jun 21, 2:21 AM MDT | Severe Thunderstorm Warning | GGW | Richland | 26 min |
| Jun 21, 3:24 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 51 min |
| Jun 21, 4:14 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 61 min |
| Jun 21, 4:45 AM MDT | Flash Flood Warning | GGW | Daniels, Valley | 3 hr |
| Jun 21, 5:43 AM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 30 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.